Kansas, 2014Damaging Winds in Kansas, July 25, 2014
July 25, 2014 · NWS GLD · 3 events in 1 county or zone
A large area of showers and strong thunderstorms moved east from Colorado into west-central Kansas during the evening, ultimately forming two short lines of storms. As the storms moved across the Wallace-Logan County line, several reports of wind damage were received, which included shingles blown from a roof and large tree limbs down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of showers and strong thunderstorms moved east from Colorado into west-central Kansas during the evening, ultimately forming two short lines of storms. As the storms moved across the Wallace-Logan County line, several reports of wind damage were received, which included shingles blown from a roof and large tree limbs down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 8:52 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 25, 8:52 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT FRI JUL 25 2014
.UPDATE...
ISSUED AT 846 PM MDT FRI JUL 25 2014
RADAR TRENDS OVER THE LAST HOUR HAVE SHOWN AN INCREASE IN
INTENSITY OF THE LINE OF STORMS MOVING EASTWARD. LOOKING AT RUC
SOUNDINGS FOR TRIBUNE THE BEST ELEVATED INSTABILITY IS ABOVE
700MB...WITH A BULLS EYE OF NEAR 1500J/KG OF CAPE JUST WEST OF THE
KS/CO LINE IN EASTERN CHEYENNE COUNTY. THIS INSTABILITY DRIFTS
SOUTH-SOUTHEAST OVER THE NEXT COUPLE OF HOURS BEFORE DISSIPATING.
MEANWHILE THE ELEVATED CAPE WILL LINGER UNTIL AROUND MIDNIGHT THEN
END AS THE ENVIRONMENT STABILIZES.
&&
.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY)
ISSUED AT 112 PM MDT FRI JUL 25 2014
EARLY AFTERNOON WV IMAGERY AND RAP UPPER LEVEL ANALYSIS SHOW BROAD
RIDGE STILL IN PLACE FROM THE DESERT SW ACROSS THE SOUTHERN
PLAINS...WITH A PLUME OF MID-UPPER LEVEL MOISTURE AND WEAK VORTICITY
ROTATING AROUND THE NORTHERN PERIPHERY OF THIS RIDGE ACROSS THE
CENTRAL ROCKIES INTO THE HIGH PLAINS. A CLOSED LOW IS MOVING ACROSS
SOUTHERN CANADA WITH SOME WEAK REFLECTION OF THIS EXTENDING FURTHER
SOUTH INTO THE NORTHERN PLAINS. AT THE SURFACE A WEAK COLD FRONT HAS
STALLED OVER THE SOUTHERN PART OF OUR CWA...WITH FAVORABLE JULY
SOLAR ANGLE SUPPORTING GOOD RADIATIONAL WARMING THIS AFTERNOON AS
HIGHS HAVE STILL REACHED THE MID TO UPPER 90S OVER MUCH OF THE CWA
(A LITTLE COOLER TOWARDS THE NW).
STALLED FRONT IN THE SOUTH COMBINED WITH ELEVATED TERRAIN IN
COLORADO SHOULD HELP INITIATE THUNDERSTORMS (WHICH HAVE ALREADY
DEVELOPED ALONG FRONT RANGE). HIGH LCL/LFC OVER OUR CWA SHOULD KEEP
THUNDERSTORM ACTIVITY ELEVATED AND WITH INCREASING INSTABILITY AND
DCAPE WOULD SUPPORT POTENTIAL FOR DOWNBURSTS. IF UPDRAFTS ARE STRONG
ENOUGH...MAYBE LARGE HAIL WOULD BE POSSIBLE THIS
AFTERNOON/EVENING...HOWEVER WITH VERY WARM LOW-MID LEVELS ABOVE
SHALLOW FRONTAL INVERSION CONDITIONS ARE MORE IN LINE WITH A WIND
THREAT. GUIDANCE CONTINUES TO SHOW BETTER COVERAGE OVER
CWA...HOWEVER DESPITE GOOD SURFACE-BL MOISTURE ALONG FRONTAL ZONE
AIR MASS ITSELF IS FAIRLY DRY AND COVERAGE IS A QUESTION. BEST
FORCING WOULD ACTUALLY BE LATER IN THE EVENING AS SHORTWAVE (ALONG
WITH POSSIBLE OUTFLOW FROM POSSIBLE MCS IN THE NORTH) MOVES INTO THE
CWA. AT THIS POINT I WAS COMFORTABLE KEEPING COVERAGE ISOLATED AND
DELAYED EXIT UNTIL AFTER 06Z. WILL NEED TO MONITOR TRENDS AS WESTERN
LOCATIONS COULD SEE SLIGHTLY BETTER COVERAGE BEFORE SUNSET.
DEEPENING ON EVOLUTION OF OUTFLOW (AS INDICATED BY NAM) OR WEAK
FRONTAL PASSAGE SATURDAY TEMPS COULD BE TRICKY ONCE AGAIN AS HEIGHTS
AND PATTERN ALOFT WOULD GENERALLY SUPPORT GOOD DAYTIME HEATING AND A
RECOVERY OF THE AIR MASS IN PLACE. I KEPT TEMPS SIMILAR TO TODAY
WITH ABOVE NORMAL VALUES IN THE 90S (AROUND 100F IN THE EAST). HIGH
BASED THUNDERSTORMS MAY DEVELOP AGAIN SATURDAY AFTERNOON ALONG
FRONTAL ZONE IN THE SOUTH...HOWEVER CONFIDENCE IS LOW ON EARLIER
INITIATION OVER OUR CWA...WITH FLOW MORE SUPPORTIVE OF UPSTREAM
DEVELOPMENT IN COLORADO.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 220 PM MDT FRI JUL 25 2014
UPPER FLOW TRANSITIONS FROM ZONAL TO NORTHWESTERLY IN THE SUN-MON
TIME FRAME...WHICH THEN CONTINUES THROUGH THE REST OF THE WEEK.
AT THE SURFACE...A REINFORCING SHOT OF COOLER AIR DROPS DOWN SATURDAY
NIGHT WHICH PUSHES THE SURFACE FRONT WELL SOUTH OF THE FORECAST
AREA. AS A RESULT...MUCH OF THE PRECIPITATION POTENTIAL EARLY ON
WILL BE SOUTH AND WEST OF THE CWA. THE BEST WINDOW FOR THUNDERSTORMS
IN THE EXTENDED PERIOD WILL BE TUE NIGHT-WED NIGHT WHEN THE EC/GFS
BOTH GENERATE AN EXTENSIVE AREA OF PRECIPITATION WHICH MOVES
SOUTHEAST ACROSS THE REGION AS A SHORT WAVE TROUGH DROPS THROUGH
THE FLOW.
THE PRESENCE OF A CANADIAN AIR MASS WHICH DOMINATES THE ENTIRE WEEK
WILL PROVIDE RELIEF FROM THE RECENT STRETCH OF HOT WEATHER. 850 MB
TEMPERATURES ARE FORECAST TO REMAIN IN THE 22-25C RANGE THROUGH
NEXT WEEKEND...WHICH TRANSLATES TO LOW-MID 80S FOR HIGHS. THE
COOLEST DAY WILL BE WEDNESDAY GIVEN THE LIKELY PRESENCE OF CLOUDS
AND SCATTERED SHOWERS AND THUNDERSTORMS. DEPENDING ON CLOUD COVER
THERE IS POTENTIAL FOR SOME AREAS TO REMAIN IN THE UPPER 70S WED.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 525 PM MDT FRI JUL 25 2014
VFR CONDITIONS FORECAST FOR THE 0Z TAFS. WINDS WILL BECOME LIGHT
AND VARIABLE TONIGHT THEN STRENGTHEN FROM THE NORTH SATURDAY
AFTERNOON.
CURRENT RADAR SHOWS A LINE OF STORMS OVER EASTERN COLORADO SLOWLY
MOVING WEST. NEAR TERM MODELS DISAGREE HOW FAR EAST THE STORMS
WILL MAKE IT EARLY THIS EVENING. SOUNDINGS LOOK FAIRLY STABLE FOR
ELEVATED CONVECTION THIS EVENING...SO AM WONDERING HOW FAR EAST
THE CURRENT LINE WILL MOVE...SPECIFICALLY FOR KGLD. FOR NOW WILL
KEEP T-STORM MENTION OUT OF THE FORECAST FOR KGLD. HOWEVER IF
STORMS DO MOVE NEAR THE SITE WILL MOST LIKELY BE DURING THE 3-4Z
TIME FRAME.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JTL
SHORT TERM...DR
LONG TERM...DLF
AVIATION...JTL
Hazardous weather outlook, Jul 25, 10:46 AM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT FRI JUL 25 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT FRI JUL 25 2014 /1146 AM CDT FRI JUL 25 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON INTO
THIS EVENING...AND MAINLY IMPACT EASTERN COLORADO AND NORTHWEST
KANSAS. A FEW STORMS COULD BECOME SEVERE WITH QUARTER SIZE HAIL
AND DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FROM SATURDAY INTO SUNDAY NIGHT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL AFFECT LOCATIONS ALONG AND SOUTHWEST OF A LINE
FROM RUSSELL SPRINGS TO BURLINGTON TO JOES. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.
FROM MONDAY INTO TUESDAY NIGHT...GREATER THUNDERSTORM CHANCES ARE
EXPECTED. A FEW OF THESE STORMS COULD BECOME SEVERE. HOWEVER...THE
MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL WHICH COULD
CAUSE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 25, 10:02 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT FRI JUL 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST 5 S TRIBUNE 38.40N 101.75W
07/25/2014 M55 MPH GREELEY KS TRAINED SPOTTER
0959 PM TSTM WND GST TRIBUNE 38.47N 101.75W
07/25/2014 M56 MPH GREELEY KS AWOS
&&
JLUNDQUISpecial weather statement, Jul 25, 10:05 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT FRI JUL 25 2014
KSZ041-042-260430-
GREELEY-WICHITA-
1005 PM MDT FRI JUL 25 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WICHITA COUNTY IN WEST CENTRAL KANSAS...
AT 1003 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TRIBUNE...MOVING NORTHEAST AT 30 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3856 10191 3870 10162 3870 10146 3852 10128
3831 10168
TIME...MOT...LOC 0406Z 236DEG 28KT 3849 10168
STASSERSpecial weather statement, Jul 25, 10:21 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 PM MDT FRI JUL 25 2014
KSZ027-028-041-042-260445-
GREELEY-LOGAN-WALLACE-WICHITA-
1021 PM MDT FRI JUL 25 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...GREELEY
COUNTY IN WEST CENTRAL KANSAS...WICHITA COUNTY IN WEST CENTRAL KANSAS
AND WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF TRIBUNE...MOVING NORTHEAST AT
30 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
&&
LAT...LON 3901 10158 3877 10124 3847 10164 3869 10198
TIME...MOT...LOC 0421Z 225DEG 27KT 3863 10167
STASSER
Special weather statement, Jul 25, 10:43 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT FRI JUL 25 2014
KSZ027-028-042-260515-
LOGAN-WALLACE-WICHITA-
1143 PM CDT FRI JUL 25 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...WICHITA
COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL
KANSAS...
AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTH OF WALLACE...MOVING NORTHEAST AT
25 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3845 10126 3865 10157 3870 10157 3870 10164
3883 10185 3913 10147 3891 10091 3870 10113
TIME...MOT...LOC 0443Z 225DEG 21KT 3879 10160
STASSERThunderstorm Wind, Logan
- When
- July 25, 10:50 PM CST
- Where
- Logan County, 4.84 mi S of Mc Allaster
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Public
- Coordinates
- 38.930, -101.400
A grain bin was moved three feet off foundation. Roof damage occurred to outbuildings and multiple trees and tree limbs were blown down, including a 1.5 foot diameter dead tree which was blown down and moved 8-9 feet. Time of report estimated from Doppler radar.
Thunderstorm Wind, Logan
- When
- July 25, 10:53 PM CST
- Where
- Logan County, 7.68 mi S of Mc Allaster
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.890, -101.380
A report received from the public via social media stated that shingles were removed from the house and numerous tree branches were blown down. time of report estimated from Doppler radar.
Thunderstorm Wind, Logan
- When
- July 25, 10:53 PM CST
- Where
- Logan County, 7 mi SSW of Mc Allaster
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.910, -101.460
Public reported a 12-inch diameter live tree branch down and other live limbs were broken off trees. Time of report is estimated from Doppler radar. This public report was relayed to NWS via the Emergency Manager.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Florida, July 25, 2014$968,000 · EF1 · 2 events
- Excessive Heat in Oklahoma, July 25 to 27, 201414 injured · 3 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2014$70,000 · 57 kt wind · 6 events
- Flash Flooding and Dust Storm in Arizona, July 25 to 28, 20144 injured · $3,000 · 3 events
- Lightning Strike in Minnesota, July 25, 2014$50,000 · 1 event
- Wildfire in California, July 25 to 31, 20142 injured · 1 event
- Damaging Winds and Lightning Strikes in South Carolina, July 25, 2014$3,000 · 50 kt wind · 12 events
- Hail and Heavy Rain in Iowa, July 25, 2014$10,000 · 0.88 in hail · 9 events
- Hail and Damaging Winds in Kansas, July 25, 201470 kt wind · 6 events
- Drought in Kentucky, July 25 to 31, 20145 events
- Flash Flooding and Damaging Wind in Missouri, July 25, 201452 kt wind · 3 events
- Damaging Wind and Heavy Rain in Florida, July 25, 201450 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532234, 532228, 532231.